Hail, Davidson
- When
- November 16, 5:52 PM EST
- Where
- Davidson County, 1.82 mi WSW of Linwood
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 35.740, -80.350
A full latitude upper level trough approached central North Carolina from the mid-Mississippi Valley region during the afternoon. A surface low tracked across western North Carolina northeast to Danville, VA during the late afternoon and early evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
A full latitude upper level trough approached central North Carolina from the mid-Mississippi Valley region during the afternoon. A surface low tracked across western North Carolina northeast to Danville, VA during the late afternoon and early evening. This low pressure followed a path along a weak low level boundary that had been in place over the western Piedmont of NC. A supercell developed along the front and attendant surface low and tracked northeast from upstate South Carolina into central Davidson and northern Randolph Counties, where it produced an EF-2 tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Nov 16, 2:03 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 203 PM EST WED NOV 16 2011 .SYNOPSIS... A STRONG COLD FRONT WILL CROSS THE STATE TONIGHT. COOL AND DRY HIGH PRESSURE WILL BUILD INTO THE CAROLINAS THROUGH FRIDAY....BEFORE MOVING OFFSHORE THROUGH THE WEEKEND. && .NEAR TERM /TODAY THROUGH THURSDAY/... AS OF 1115 AM WEDNESDAY... ...SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL NORTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT... TODAY AND TONIGHT: A STRONG COLD FRONT IS EXPECTED TO CROSS THE REGION LATE TODAY INTO TONIGHT... ALONG WITH ACCOMPANYING SHOWERS AND ISOLATED THUNDERSTORMS WITH SOME POSSIBLE SEVERE STORMS. CURRENTLY TEMPS ARE QUITE WARM FOR THIS TIME OF YEAR ACROSS CENTRAL NC OUT AHEAD OF THE FRONT... WITH TEMPS RANGING FROM THE MID 60S ACROSS THE NORTHWEST (WHERE A DISTURBANCE ALOFT IS CURRENTLY TRACKING THROUGH THE SOUTHWESTERLY FLOW ALOFT HELPING TO SUPPORT SOME SHOWERS... WITH A FEW RUMBLES OF THUNDER TOO) TO THE LOWER TO MID 70S ACROSS THE SOUTHEAST. MUCH COLDER AIR RESIDES BEHIND THE FRONT... WHICH IS LOCATED FROM LA/MS NORTHEASTWARD INTO THE CENTRAL APPALACHIANS... WITH A SECONDARY COLD FRONT EXTENDING FROM THE GREAT LAKES INTO THE OHIO VALLEY. IN FACT TEMPS ACROSS PORTIONS OF KS/MO/IA/IL ARE IN THE 20S AND 30S. MAIN FORECAST PROBLEM FOR TODAY AND TONIGHT... WILL BE THE SEVERE POTENTIAL. MODELS CONTINUE TO INDICATE MLCAPE OF UP TO 500 TO 1000 J/KG TODAY INTO THE EVENING. HOWEVER... WITH THE COLD FRONT EXPECTED TO SLOWLY MOVE THROUGH THE AREA GENERALLY FROM AROUND 00Z TO 06-09Z WE WILL MISS OUT ON PEAK HEATING... AND SUBSEQUENT BEST DIURNAL INSTABILITY. GIVEN THE LOW LEVEL AND DEEP LAYER SHEAR IS VERY GOOD... THERE WILL BE A POTENTIAL FOR SEVERE STORMS... WITH A BAND/LINE OF STORMS MOVING THROUGH THE AREA. SPC LATEST DAY ONE CONVECTIVE OUTLOOK HAS CENTRAL NC IN A SLIGHT RISK FOR SEVERE WEATHER. THEY HAVE BUMPED UP THE POTENTIAL FOR DAMAGING WINDS TO 30 PERCENT ACROSS THE SOUTHEASTERN TWO THIRDS OF THE CWA AND INCREASED THE PROBABILITY OF TORNADOES TO 5 PERCENT. THIS APPEARS REASONABLE GIVEN THE WIND OF 850 MB ARE PROGGED TO INCREASE TODAY TO 50 TO 60 KTS AND THE AFOREMENTIONED INSTABILITY. AFTER THIS FIRST AREA OF PRECIP EXITS THE REGION DURING THE NEXT FEW HOURS (MOST PRECIP WILL BE ACROSS THE NORTHWESTERLY HALF OF THE CWA)... EXPECT WE SHOULD SEE A LULL BEFORE A MORE SIGNIFICANT LINE MOVES ACROSS THE AREA ASSOCIATED WITH THE FRONT AND THE BETTER SEVERE THREAT. STILL THINKING THE THE GREATEST THREAT WILL BE FROM DAMAGING WINDS WITH MOSTLY UNIDIRECTIONAL FLOW (LACK OF ANY SIGNIFICANT WAVE TRACKING ALONG THE FRONT). HOWEVER... A TORNADO OR TWO ALONG THE LINE CANNOT BE RULED OUT. HIGH TEMPS TODAY ARE EXPECTED TO RANGE FROM THE MID 70S NORTHWEST TO LOWER 80 ACROSS THE SOUTH AND EAST WITH MOSTLY CLOUDY TO CLOUDY SKIES WITH BREEZY SOUTHWESTERLY WINDS DEVELOPING TODAY AS THE BOUNDARY LAYER DEEPENS (SOME GUSTS AS HIGH AS 30 MPH OUTSIDE OF ANY CONVECTION... ESPECIALLY LATE IN THE DAY). LOW TEMPS TONIGHT ARE EXPECTED TO RANGE FROM AROUND 50 NORTH/NORTHWEST TO AROUND 60 ACROSS THE SOUTHEAST (VERY DEPENDENT ON THE TIMING OF THE FRONT AND HOW QUICK THE COLD ADVECTION KICKS IN THOUGH). -BSD && .SHORT TERM /THURSDAY AND THURSDAY NIGHT/... AS OF 200 PM WEDNESDAY... AMPLIFYING NORTHERN STREAM TROUGH WILL PHASE WITH SOME WEAK SOUTHERN STREAM SHORTWAVE ENERGY AS IT MOVES THROUGH THE REGION THURSDAY MORNING. ATTENDANT LAGGING H8 TROUGH AND LEFT FRONT JET DIVERGENCE REGION PUNCHING IN ON THE BACK SIDE OF THE UPPER TROUGH WILL SUPPORT A BAND OF STRATIFORM RAIN ACROSS THE AREA PUSHING EAST ACROSS THE AREA THROUGH MIDDAY. WILL THEN SEE A WEST TO EAST CLEARING TREND FROM THE LATE MORNING INTO THE AFTERNOON AS STRONG DRY/COLD AIR ADVECTION SURGES INTO THE AREA FROM THE NORTHWEST. EXPECT HIGHS TO BE REACHED BY MID TO LATE MORNING...WITH ONLY A 2 TO 5 DEGREE RISE FROM MORNING LOWS. HIGHS IN THE LOWER 50S NORTHWEST TO LOWER/MID 60S SOUTHEAST WITH TEMPERATURES FALLING THROUGH THE AFTERNOON. COLD AIR ADVECTION WILL DRIVE NIGHTTIME LOWS...WITH MIN TEMPERATURES RANGING FROM UPPER 28 TO 33 F. && .LONG TERM /FRIDAY THROUGH WEDNESDAY/... AS OF 200 PM WEDNESDAY... FRIDAY THROUGH SUNDAY: THE CHILLY AND DRY AIRMASS WILL MODERATE QUICKLY TO ABOVE NORMAL READINGS BY SUNDAY UNDER THE INFLUENCE OF SOUTHERLY RETURN FLOW AS SURFACE HIGH SHIFTS OUT INTO THE WESTERN ATLANTIC. HIGHS WARMS FROM LOWER TO MID 50S ON FRIDAY TO MID 60S TO LOWER 70S BY SUNDAY. EXPECT ANOTHER NIGHT OF AROUND FREEZING MINS FRIDAY NIGHT...MODERATING TO LOWER 50S BY SUNDAY NIGHT. MONDAY THROUGH TUESDAY WEDNESDAY: ANOTHER CLOSED LOW/UPPER TROUGH IS FORECAST TO DIG OVER BAJA/NORTHERN MEXICO AS A BROAD FLAT SUBTROPICAL RIDGE EXTENDS OVER THE GOM INTO THE SOUTHEASTERN US. MEDIUM RANGE MODELS HAVE EXHIBITED LITTLE RUN-TO-RUN CONTINUITY OVER THE PAST COUPLE OF DAYS...AS THEY STRUGGLE TO RESOLVE TIMING/INTERACTION WITH THIS FEATURE AS IT PROGRESSES EASTWARD ACROSS THE NATIONS MIDSECTION IN THE SPLIT FLOW REGIME AND THE ASSOCIATED WAVERING BAROCLINIC FRONTAL ZONE. WITH BLOCKING SUBTROPICAL RIDGE TO OUR SOUTH... CONFIDENCE IS LOW WHEN OR IF CENTRAL NC WILL EVER SEE THE FRONT MOVE SOUTH INTO THE AREA. WILL HAVE ONLY SLIGHT POPS AT THIS TIME...WITH A CONTINUATION OF ABOVE NORMAL TEMPERATURES THROUGH WEDNESDAY. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... AS OF 110 PM WEDNESDAY... CIGS HAVE GENERALLY LIFTED INTO THE MVFR CATEGORY ACROSS THE PIEDMONT OF NORTH CAROLINA (GSO/INT/RDU) THIS MORNING... WITH VFR EXPECTED TO FOLLOW AT MOST SITES WITHING A FEW HOURS. IN ADDITION SCATTERED LIGHT SHOWERS WILL BE POSSIBLE THIS AFTERNOON IN ASSOCIATION WITH A UPPER LEVEL DISTURBANCE... MAINLY ACROSS WESTERN PORTIONS OF THE AREA (KGSO/KINT). AT KFAY AND KRWI... CIGS HAVE LIFT AND CONDITIONS ARE VFR. THIS HAS ALLOWED STRONGER WINDS ALOFT TO MIXED DOWN TO THE SURFACE AT KFAY AND KRWI... WHERE WIND GUSTS OF UP TO 25 TO 30 MPH WILL BE POSSIBLE THE REST OF THE AFTERNOON INTO THE EVENING. AT KRDU/KINT/KGSO WINDS WILL ALSO INCREASE SIMILAR VALUES AS CIGS CONTINUE TO LIFT. A GOOD 4-6 HR PERIOD OF WIDESPREAD SHOWERS/ISOLD STORMS (AND ASSOCIATED MVFR/IFR CONDS) IS EXPECTED ALONG/JUST AHEAD OF A STRONG COLD FRONT EXPECTED TO MOVE THROUGH THE AREA FROM NW-SE BETWEEN ROUGHLY 00Z AND 06-09Z THU MORNING. SHOWERS/STORMS ALONG AND JUST AHEAD OF THE FRONT WILL HAVE THE POTENTIAL TO PRODUCE SEVERE WIND GUSTS (50 KT)...PRIMARILY BETWEEN 22Z THIS AFTERNOON AND 04Z THIS EVENING. WINDS WILL QUICKLY SHIFT TO THE NNW THEN NNE BEHIND THE COLD FRONT AT ~08 TO 15 KT SUSTAINED WITH GUSTS UP TO 25 KT IN ASSOC/W STRONG PRESSURE RISES...STRONGEST IN THE FIRST 3-6 HOURS FOLLOWING THE FRONTAL PASSAGE. EXPECT MVFR/IFR CEILINGS TO PERSIST IN THE WAKE OF THE FRONT THROUGH... LINGERING INTO THURSDAY AFTERNOON... WITH SOME LIGHT RAIN AND DRIZZLE POSSIBLE. LOOKING AHEAD: A CLEARING TREND AND RETURN TO VFR CONDITIONS FROM NW-SE BETWEEN WILL OCCUR ON THURSDAY AFTERNOON AS HIGH PRESSURE (AND A DRIER AIRMASS) BUILDS INTO THE CAROLINAS FROM THE WEST. VFR CONDITIONS WITH CLEAR SKIES ARE EXPECTED TO PREVAIL THU NIGHT THROUGH SAT IN ASSOC/W SURFACE HIGH PRESSURE EXTENDING INTO THE AREA. ALTHOUGH SOME UNCERTAINTY PERSISTS...THERE WILL BE A POTENTIAL FOR SUB VFR CONDITIONS TO RETURN BY LATE IN THE WEEKEND INTO EARLY NEXT WEEK (MAINLY PRE-DAWN LOW STATUS/FOG... LIFTING BY LATE MORNING EACH DAY) AS BOUNDARY LAYER MOISTURE INCREASES IN ASSOC/W SOUTHERLY RETURN FLOW/WARM ADVECTION. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...VINCENT NEAR TERM...BSD/RE SHORT TERM...CBL LONG TERM...CBL AVIATION...BSD/VINCENT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 459 PM EST WED NOV 16 2011 NCZ007>011-021>028-038>043-073>078-083>086-088-089-171100- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE- ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE- JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON- RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 459 PM EST WED NOV 16 2011 ...TORNADO WATCH 891 IN EFFECT UNTIL MIDNIGHT EST TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THROUGH TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. THERE IS A THREAT OF SEVERE THUNDERSTORMS ACROSS ALL OF CENTRAL NORTH CAROLINA EARLY TONIGHT. A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL OVERSPREAD OUR AREA ALONG AND AHEAD OF A STRONG COLD FRONT THAT WILL CROSS THE AREA OVERNIGHT. SOME STORMS COULD BECOME SEVERE...WITH A THREAT OF DAMAGING WINDS AND ISOLATED TORNADOES. IN ADDITION...HEAVY DOWNPOURS MAY RESULT IN LOCALIZED...PARTICULARLY URBAN...FLOODING. THE GREATEST THREAT FOR SEVERE WEATHER WILL BE BETWEEN 5 PM AND 8 PM OVER THE SOUTHERN AND WESTERN PIEDMONT...AND BETWEEN 7 PM AND MIDNIGHT EAST OF HIGHWAY 1. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING. SPOTTERS SHOULD STAY TUNED AND REPORT ANY SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
434 PM EST WED NOV 16 2011
NCZ010-011-162230-
HALIFAX-WARREN-
434 PM EST WED NOV 16 2011
...A HEAVY SHOWER WITH ROTATION WILL MOVE ACROSS WARREN AND HALIFAX
COUNTIES THROUGH 530 PM EST...
AT 434 PM EST...DOPPLER RADAR INDICATED A HEAVY SHOWER OVER
MACON...OR ABOUT 7 MILES EAST OF WARRENTON...MOVING NORTHEAST AT 40
MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...LITTLETON...ROSEMARY.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
DOPPLER RADAR INDICATES WEAK ROTATION WITH THIS SHOWER. SHOULD THE
STORM ROTATION INCREASE AND THE STORM INTENSIFY A WARNING MAY NEED TO
BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EST THURSDAY MORNING
FOR CENTRAL NORTH CAROLINA.
&&
LAT...LON 3651 7788 3651 7781 3648 7776 3649 7773
3649 7764 3647 7763 3645 7763 3630 7804
3632 7810 3643 7818 3655 7795 3655 7790
TIME...MOT...LOC 2134Z 240DEG 33KT 3640 7802
MWSThe Roanoke radar (KFCX), 143 km away, was scanning. The volume nearest the first event began at 22:53 UTC.
2 tornado, 1 hail. Local standard time, as filed.
A tornado with a nearly continuous damage path of approximately 12.5 miles was found about 5 miles east of Linwood in Davidson County to about 10 miles northwest of Asheboro in Randolph County. Damage along the path was found to be EF-1 to EF-2 on the Enhanced Fujita tornado rating scale, with wind speeds between 90 and 135 mph.
At approximately 6:05 pm EST, the initial tornado touchdown was in the form of snapped and uprooted trees along NC Highway 47, near the Parks Road Intersection. The first occurrence of structural damage was to single family homes in the nearby Silver Ridge Subdivision, off of Allred Road. Roofs were lifted off multiple homes and mostly exterior walls were blown out. This damage was consistent with EF-2 tornado intensity. The roof of one of the homes had been carried about 150 yards into the yard of another home. An outbuilding, whose contents were swept about 50 feet into the side yard adjacent to the home was also completely destroyed. Trees were toppled mostly in toward the center of the track of the tornado. Only minor injuries were noted to residents.| |The tornado continued east northeastward to Old Burkhart Road where it blew a trailer a couple of hundred feet downwind, downed power lines, and toppled a tree through a residence. The tornado then tracked through a small community on Meadow Run Lane. Two homes slide off their foundations, including the home where two fatalities occurred when the home slid down the edge of a steep|embankment. An automobile was also blown into an adjacent stand of trees at the top of the embankment. Damage here is consistent with EF-2 tornado intensity.
The tornado traveled east northeastward and caused structural damage mainly in the form of roof damage, to several businesses, including the roofing of a Lowes distribution center, Skippers Seafood Restaurant and a Giddy-Kwik service station. Additionally, a nearby former marine dealer sustained extensive damage when the exterior walls and roof of this building was blown into the adjacent parking lot.
The next structural damage occurred at the Laurel Drive AAA Mobile Home Park. The most significant damage here was a tree toppled through the rear of one of the homes. Another home shifted from the foundation. Tree damage in this area appeared to be more minor than surrounding areas, and damage throughout the mobile home park was consistent with EF-1 intensity.
In total, 60 homes were damaged. Of the 60 homes damaged, 25 homes were destroyed, and at least 5 businesses were destroyed.
The tornado then crossed into western Randolph County at approximately 6:23 pm EST. Numerous homes in the Welborne Ridge Court subdivision were damaged. Damage here was mostly to roofs and siding. A travel trailer inside the mobile home park was flipped over and a nearby pickup truck was blown between 50 and 75 feet. A wooden outbuilding was also destroyed. Damage within the subdivision was consistent with EF-1 tornado intensity.
The last observed tornado damage and end point of the tornado track was to a barn on Finch Farm Road. Damage to the barn was consistent with that of the nearby Welborne Ridge Court Subdivision.
In total, more than a dozen structures were damaged in Randolph County.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Tornado, Davidson | 2011-11-16 | 50 | Female | Permanent Home | Direct |
| Tornado, Davidson | 2011-11-16 | 3 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2011Every state in 2011This day in weather historyThe tornado archive for North Carolina, 2011Warnings in North Carolina, November 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351142, 351147, 351152.